Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 4:05 PM CDT for Cloud County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 14, 2001, 4:05 PM CDT (21:05 UTC)
- Expired
- Apr 14, 2001, 4:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 4:15 PM CDT | Hail 0.75 | Glasco, KS | |
| Apr 14, 4:27 PM CDT | Hail 0.75 | Concordia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 142106
SVRTOP
KSC029-142145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT APR 14 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 445 PM CDT
* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GLASCO...OR ABOUT 25 MILES
SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT 45 MPH.
* SOME LOCATIONS AFFECTED...
AURORA
NICKEL SIZE HAIL WAS REPORTED IN SOUTHEAST MITCHELL COUNTY WITH THIS
STORM ABOUT 4 PM.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3962 9760 3942 9791 3930 9791 3931 9778
3951 9742What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:30 AM CDT, 13 hours 35 minutes earlier.
Area forecast discussion, Apr 14, 2:30 AM CDT, 13 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 230 AM CDT SAT APR 14 2001 MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL THIS AFTERNOON AND EVENING. ETA UNFOLDS A RATHER OMINOUS SCENARIO LATER TODAY. LOW LEVEL MOISTURE RESIDING JUST SOUTH OF THE RED RIVER IS FORECAST TO SURGE NORTHWARD TODAY...AND INTO NORTHEAST KANSAS THIS AFTERNOON. ETA FORECASTS A WARM FRONT TO SET UP FROM EMPORIA TO OTTAWA BY MIDDAY. GOOD SURFACE MOISTURE IS FORECAST ALONG THIS BOUNDARY WITH CAPES APPROACHING 2000 J/KG BY BY AFTERNOON. GOOD SHEAR IS FORECAST ALONG THE BOUNDARY WITH HELICITIES AROUND 250 M2/S2. NORTH OF THE WARM FRONT THE ETA IS FORECASTING 850 MB DEW POINTS TO RISE TO AROUND 8C BY LATE AFTERNOON...GIVING ELEVATED CAPES OF 1000 TO 1500 J/KG WITH GOOD MOISTURE FLUX CONVERGENCE DURING THE AFTERNOON. CONVECTIVE INHIBITION LOOKS TO BE RATHER LOW...SO WOULD EXPECT STORMS TO BREAK OUT MID AFTERNOON SOUTH OF INTERSTATE 70...AND BY LATE AFTERNOON TO THE NORTH AS THE MOISTURE SURGES IN. WILL MENTION POSSIBLE SEVERE ALONG AND SOUTH OF THE WARM FRONT ACROSS EAST CENTRAL KANSAS. COULD SEE SOME HAIL FROM THE ELEVATED STORMS OVER NORTHEAST KANSAS AS WET BULB ZERO HEIGHTS WILL BE PRETTY LOW. CONVECTION TO CONTINUE INTO THE EVENING HOURS BEFORE COLD FRONT PUSHES THROUGH AROUND MIDNIGHT. PRECIPITATION MAY LAST MOST OF THE NIGHT ACROSS EAST CENTRAL KANSAS. ETA IS THE MOST AGGRESSIVE IN BRINGING COLDER AIR SOUTH BEHIND THE FIRST FRONT ON SUNDAY. THIS LOOKS A LITTLE OVERDONE...AND WILL FOLLOW THE SLIGHTLY MILDER AVN SOLUTION. GENERALLY PREFER THE AVN BASED MAV AND FAN GUIDANCE AS THE NGM/FWC IS TOO WARM IN THE LATER PERIODS. .TOP...NONE. 58
In the hours before
Special weather statement, Apr 14, 12:08 PM CDT, 3 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1208 PM CDT SAT APR 14 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST INTO EAST CENTRAL KANSAS. THE AREA OF CONCERN WOULD GENERALLY BE ALONG AND SOUTH OF A LINE FROM THE ABILENE VICINITY...ACROSS MANHATTAN TO HOLTON VICINITY...WITH AREAS TO THE SOUTH OF AN EMPORIA TO OTTAWA LINE...HAVING A GREATER RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY THE MID TO LATE AFTERNOON HOURS...AND CONTINUE INTO THE EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO OR TWO COULD NOT BE RULED OUT. A WARM FRONT IN THE VICINITY...ALONG WITH INCREASING MOISTURE AND INSTABILITY AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE...WILL PRODUCE THE THREAT FOR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON AND EVENING. $/$ PF
Local storm report, Apr 14, 2:40 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM 2 SW UPLAND KS 1 INCH HAIL
04/14/01 DICKINSONLocal storm report, Apr 14, 2:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0249 PM 2 S MILFORD KS .75 INCH HAIL
04/14/01 GEARYLocal storm report, Apr 14, 3:13 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM MANHATTAN KS 1 INCH HAIL
04/14/01 RILEY NUMEROUS REPORTS OF
NICKEL TO QUARTER SIZE
HAIL.
0310 PM MANHATTAN KS 1.75 INCH HAIL
04/14/01 RILEYLocal storm report, Apr 14, 3:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BENNINGTON KS .88 INCH HAIL
04/14/01 OTTAWALocal storm report, Apr 14, 3:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT APR 14 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
%
0344 PM 3 N LOUISVILLE KS .75 INCH HAIL
04/14/01 POTTAWATOMIEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 38 min |
| Apr 14, 2:42 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 33 min |
| Apr 14, 3:03 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 27 min |
| Apr 14, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 52 min |
| Apr 14, 4:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| Apr 14, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 34 min |
| Apr 14, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| Apr 14, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 23 min |
| Apr 14, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 47 min |
| Apr 14, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 48 min |
| Apr 14, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 48 min |
| Apr 14, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 35 min |
| Apr 14, 6:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 47 min |
| Apr 14, 6:39 PM CDT | Tornado Warning | TOP | Douglas, Franklin, Osage | 51 min |
| Apr 14, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.